LOADING

Type to search

Pharmacology

What is the QT-Prolonging effect of Epinephrine on Patients Taking SSRIs?

Share

The following question was submitted by a practicing dentist: What may happen with patients who have a prolonged QT due to their SSRI or Prozac medication when they are administered a local anesthetics-containing epinephrine?

The following response is provided by Dr. Joonyoung Ji, resident in the Department of Dental Anesthesia at the University of Toronto

Main take-away message

Epinephrine, stress, and using more than one psychotropic increases the QT interval. The majority of patients have significant medical co-morbidities in reported cases of arrhythmia associated with psychotropics. Therefore, limiting the use of epinephrine to under 40 mcg or no more than 2 cartridges of a 1:100,000 solution with appropriate sedation (for those dentists with appropriate training) and stress-reducing chair side manner would be prudent management.

The science behind the answer:

What is the QT interval     Read More…

What is prolonged QT and long QT     Read More…

Which drugs cause prolonged QT     Read More…

What is the QT interval     Read More…

What is prolonged QT and long QT     Read More…

Which drugs cause prolonged QT     Read More…

Clinical implications

The reports of TdP in literature in association with SSRIs are rare. In reported cases, there were multiple physiologic risk factors for prolonged QTc or significant polypharmacy. It seems that in cases of a relatively healthy individual on SSRI monotherapy, the clinical risk of arrhythmia is extremely low.

The clinical considerations for dentistry arise from epinephrine containing local anesthetics. To guide the practitioner, one should conduct a careful review of the patients medication use (monotherapy vs polytherapy), non-drug risk factors, and the dental work required (that is, the stress of the procedure).

Questions to consider when taking the patient’s medical history:

  1. Does this patient have additional non-drug risk factors?
  2. Does this patient take more than one type of antipsychotic or antidepressant (i.e. is there possibility of drug-drug interaction)?
  3. Does this patient also take another medication known to increase the QTc?
  4. Does or will this patient show dental anxiety and signs of stress during the proposed procedure?

1. Using more than one antidepressant or antipsychotic increases the QT interval

2. Epinephrine and stress increases the QT interval

3. Factors most commonly implicated with TdP in setting of a QT prolonging drug are:

  • Heart disease
  • Female sex
  • Age over 65
  • Hypokalemia

A review of the medical history to stratify the clinical risk would reveal that most dental patients presenting with multiple risk factors would fall under the American Society of Anesthesiologists  (ASA) 3 classification. This means that the patient’s daily activities are affected by a significant systemic disease. Therefore, limiting the use of epinephrine to under 40mcg or no more than 2 cartridges of a 1:100,000 solution with appropriate sedation (for those dentists with appropriate training) and stress-reducing chair side manner would be prudent management.

References

  1. Moss AJ, Schwartz PJ, Crampton RS, Tzivoni D, Locati EH, MacCluer J, et al. The long QT syndrome. Prospective longitudinal study of 328 families. Circulation 1991;84(3):1136-44.
  2. Nagele P, Pal S, Brown F, Blood J, Miller JP, Johnston J. Postoperative QT interval prolongation in patients undergoing noncardiac surgery under general anesthesia. Anesthesiology 2012;117(2):321-8.
  3. Kongsamut S, Kang J, Chen XL, Roehr J, Rampe D. A comparison of the receptor binding and HERG channel affinities for a series of antipsychotic drugs. Eur J Pharmacol 2002;450(1):37-41.
  4. Wenzel-Seifert K, Wittmann M, Haen E. QTc prolongation by psychotropic drugs and the risk of Torsade de Pointes. Dtsch Arztebl Int 2011;108(41):687-93.
  5. Sala M, Vicentini A, Brambilla P, Montomoli C, Jogia JR, Caverzasi E, et al. QT interval prolongation related to psychoactive drug treatment: a comparison of monotherapy versus polytherapy. Ann Gen Psychiatry 2005;4(1):1.
  6. Letsas KP, Efremidis M, Kounas SP, Pappas LK, Gavrielatos G, Alexanian IP, et al. Clinical characteristics of patients with drug-induced QT interval prolongation and torsade de pointes: identification of risk factors. Clin Res Cardiol 2009;98(4):208-12.
  7. Astrom-Lilja C, Odeberg JM, Ekman E, Hagg S. Drug-induced torsades de pointes: a review of the Swedish pharmacovigilance database. Pharmacoepidemiol Drug Saf 2008;17(6):587-92.

Follow-up: What further information would you like on this topic? Email us at jcdaoasis@cda-adc.ca

Readers are invited to comment on this initial response and provide further insights by posting in the comment box which you will find by clicking on “Post a reply“ below. You are welcome to remain anonymous and your email address will not be posted .

3 Comments

  1. anon February 28, 2013

    My dental partner and I were just having a conversation about this the other day. Thank you for this information. It clarifies some concerns I had wrt these drugs and local with epi.

    Reply
  2. Daniel Albert March 1, 2013

    As a GP,this type of summary is exactly what I need to keep up to date. Well written to the point with the option to dive deeper when time allows.
    Thankyou to all who make this possible,it is appreciated greatly!

    Reply
    1. JCDA Oasis March 25, 2013

      Daniel, thank you for the positive comment and we’re glad we are of assistance. Keep the questions coming!

Leave a Comment

Your email address will not be published. Required fields are marked *

%d bloggers like this: